Discuss ginkgo interactions with doctor

PEOPLE'S PHARMACY

January 30, 2000|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun

Q. My mom has become increasingly worried about her memory. She used to keep track of all the birthdays and anniversaries in the family and knew exactly how old all the grandkids and cousins were without writing anything down. Now she makes lists of everything she wants to do for fear she'll forget.

She has started taking ginkgo because she heard it's good for memory. Is it safe with her other medications? She takes atenolol, Tylenol PM, amitriptyline and Ticlid.

A. There is a chance that your mother's ginkgo might interact with the anti-coagulant Ticlid to increase her risk of hemorrhage. Theoretically, amitriptyline may also pose a problem with ginkgo.

Your mother's medications may be affecting her memory. The diphenhydramine in Tylenol PM might have an impact, as could amitriptyline or atenolol. She shouldn't stop her prescriptions, but she should discuss her concern with her doctor.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacy@mindspring.com.

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.